Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 5 (11), 631-6

Anaphylactic Shock: Kounis Hypersensitivity-Associated Syndrome Seems to Be the Primary Cause

Affiliations
Review

Anaphylactic Shock: Kounis Hypersensitivity-Associated Syndrome Seems to Be the Primary Cause

Nicholas G Kounis et al. N Am J Med Sci.

Abstract

Experiments have shown that anaphylaxis decreases cardiac output; increases left ventricular end diastolic pressure; induces severe early acute increase in respiratory resistance with pulmonary interstitial edema; and decreases splanchnic, cerebral, and myocardial blood flow more than what would be expected from severe arterial dilation and hypotension. This is attributed to the constrictive action of inflammatory mediators released during anaphylactic shock. Inflammatory mediators such as histamine, neutral proteases, arachidonic acid products, platelet-activating factor (PAF), and a variety of cytokines and chemokines constitute the pathophysiologic basis of Kounis hypersensitivity-associated acute coronary syndrome. Although the mechanisms of anaphylactic shock still remain to be elucidated, myocardial involvement due to vasospasm-induced coronary blood flow reduction manifesting as Kounis syndrome should be always considered. Searching current experimental and clinical literature on anaphylactic shock pathophysiology, causality, clinical appearance, and treatment via PubMed showed that differentiating global hypoperfusion from primary tissue suppression due to mast cell mediator constrictive action on systemic arterial vasculature is a challenging procedure. Combined tissue suppression from arterial involvement and peripheral vasodilatation, perhaps, occur simultaneously. In cases of anaphylactic shock treatment targeting the primary cause of anaphylaxis together with protection of coronary vasculature and subsequently the cardiac tissue seems to be of paramount importance.

Keywords: Anaphylactic shock; Anaphylaxis; Kounis syndrome; Respiratory reactance; Respiratory resistance; Vascular resistance.

Conflict of interest statement

Conflict of Interest: None declared.

Similar articles

See all similar articles

Cited by 7 articles

See all "Cited by" articles

References

    1. Fisher MM. Clinical observations on the pathophysiology and treatment of anaphylactic cardiovascular collapse. Anaesth Intensive Care. 1986;14:17–21. - PubMed
    1. Schummer W, Schummer C, Wipperman J, Fuchs J. Anaphylactic shock: Is vasopressin the drug of choice? Anesthesiology. 2004;101:1025–7. - PubMed
    1. van der Linden PW, Struyvenberg A, Kraaijenhagen RJ, Hack CE, van der Zwang JK. Anaphylactic shock after insect-sting challenge in 138 persons with a previous insect-sting reaction. Ann intern Med. 1993;118:161–8. - PubMed
    1. Wittstein IS, Thiemann DR, Lima JA, Baughman KL, Schulman SP, Gerstenblith G, et al. Neurohumoral features of myocardial stunning due to sudden emotional stress. N Engl J Med. 2005;352:539–48. - PubMed
    1. Brown SG. Cardiovascular aspects of anaphylaxis: Implications for treatment and diagnosis. Curr Opin Allergy Clin Immunol. 2005;5:359–64. - PubMed
Feedback